South Dakota, 2017

Hail and Damaging Winds in South Dakota, August 25, 2017

August 25, 2017 · NWS FSD · 7 events in 3 counties and zones

Hail and strong winds impacted a portion of east central South Dakota as a complex of severe thunderstorms moved through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Hail and strong winds impacted a portion of east central South Dakota as a complex of severe thunderstorms moved through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 25, 2:20 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 25, 2:20 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
320 PM CDT Fri Aug 25 2017

.SHORT TERM...(This evening through Saturday)
Issued at 320 PM CDT Fri Aug 25 2017

The main concern in the short term is the increasing potential for
scattered strong to severe thunderstorms late this afternoon and
evening.

A warm front currently located somewhere along the I-90 corridor,
will continue to lift north-northeast this afternoon and evening,
increasing the instability across the area. A small cluster of
thunderstorms developed late this morning across northeast Nebraska
on the nose of a moderate LLJ, and warm air advection. Storm total
estimates from 3 to 5 inches of rain around Concord area.

The main focus then turns to our western zones. Scattered strong to
severe storms are possible late this afternoon and evening as the
aforementioned warm front interacts with an upper-level trough.
Models continue to suggest a increase in mid-level theta-e advection
on the nose of a strengthening low-level jet of 35 to 40 knots. Deep
layer shear is moderate (~ 30 knots), but with steep mid-level lapse
rates from 7.5 to 8 C/km and moderate MUCAPE of 2000+ J/kg, the
development of discrete cells, and perhaps organized supercells are
expected to develop ahead of the boundary. Storms are expected to
develop along the Missouri River by around 23Z, then progress
eastward, approaching the I-29 corridor after 03Z. The main threats
are large hail up to golf ball size during the evening hours, then
damaging winds will become the primary risk as the system evolves in
the nighttime. Isolated one or two tornadoes cannot be ruled out
with some of these severe storms as the 0-1 km helicity ranges from
150-200 m2s-2, and 0-1 km bulk shear of around 27 knots. The severe
weather threat will gradually diminish from west to east into the
overnight hours.

Showers and thunderstorms could linger through mid morning across
portions of southwest Minnesota, and northwest Iowa, as the surface
boundary moves out of the area. Skies will gradually clear through
the day, giving way to a partly sunny day. Dry air will build across
the area, with west to northwesterly surface flow keeping near
normal temperatures. Highs will range from the upper 70s to lower
80s.

.LONG TERM...(Saturday night through Friday)
Issued at 320 PM CDT Fri Aug 25 2017

Models hint at series of short waves tracking through the area on
Saturday night into Sunday.  The main wave will be centered across
Minnesota, possibly clipping the eastern half of the forecast area.
Depending on mid level cloud cover, low level fog could try to
develop across Minnesota and Iowa early Sunday morning, but
confidence is not high enough at this time to include mention in the
forecast.

Precipitation chances appear to be the greatest Sunday morning as a
weak disturbance tracks through central South Dakota, and then again
Sunday afternoon across the east with the addition of diurnal
heating. Some of the models-including the Canadian- suggest there
would not be enough moisture and instability Sunday morning across
central South Dakota. The ECMWF is not far behind the Canadian, with
the American solutions offering a wetter solution.  For now, kept a
slight chance of precipitation near Chamberlain for Sunday morning.

With wave over Minnesota being a relatively slow mover, could see
some instability showers/thunderstorms develop Sunday afternoon east
of I-29.  Expect this activity to wane fairly quickly with sunset.

Thereafter, the upper level ridge folds into the region from the
west.  This potentially keeps Harvey in place across eastern Texas,
and leads to a period of quiet weather across the Northern Plains.
Models hint at the potential for periodic early morning fog chances,
as well rain chances late in the week as a weak shortwave moves from
northwest to southeast across central South Dakota Thursday morning,
and stronger low level jet develops Friday morning with mass
convergence across the eastern half of the forecast area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1239 PM CDT Fri Aug 25 2017

An area of thunderstorms will affect KSUX early in this TAF
period, bringing brief MVFR conditions. The potential for
additional thunderstorms will move across the region after 21-22Z.
While brief MVFR-IFR conditions and locally gusty winds will be
possible with the storms, more widespread MVFR-locally IFR stratus
is expected to develop behind the departing storms, more likely
affecting KHON/KFSD after 09Z-11Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...BT
AVIATION...JH/05
Hazardous weather outlook, Aug 25, 2:32 PM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
332 PM CDT Fri Aug 25 2017

SDZ038>040-050-052>070-262045-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
332 PM CDT Fri Aug 25 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop across central SD late this
afternoon, and then push eastward through the evening. A few of
these storms could become severe with hail to the size of
golf balls, wind gusts to 60 mph, and locally heavy rain. An
isolated brief tornado is also possible through 8 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be likely after 5 pm.

IAZ001-002-012-020-MNZ071-072-080-081-089-090-097-098-NEZ013-014-
SDZ071-262045-
Lyon IA-Osceola-Sioux-Plymouth-Lincoln MN-Lyon MN-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Union-
332 PM CDT Fri Aug 25 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop across the area this evening, then
continue through the overnight hours. An isolated storm could
produce hail to the size of quarters and winds to 60 mph during
the mid evening, with locally heavy rain possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms may continue into Saturday. These storms
are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 8 pm.

IAZ003-013-014-021-022-031-032-262045-
Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Woodbury-Ida-
332 PM CDT Fri Aug 25 2017

This Hazardous Weather Outlook is for portions of northwest Iowa
and west central Iowa.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible across the area this
morning. These storms are not expected to be severe. Additional
storms may develop across the area tonight. These storms are not
expected to be severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms will remain possible on Saturday. These
storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Sioux Falls radar (KFSD), 208 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Brule

When
August 25, 4:45 PM CST
Where
Brule County, 5.55 mi S of (9v9)chamberlain Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.690, -99.310

Hail, Brule

When
August 25, 4:50 PM CST
Where
Brule County, 9.32 mi SSE of (9v9)chamberlain Arp
Measured
1.5 in hail
Reported by
Public
Coordinates
43.640, -99.270

Thunderstorm Wind, Brule

When
August 25, 5:05 PM CST
Where
Brule County, 8.16 mi NW of Bijou Hills
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.600, -99.270

A few branches were downed.

Thunderstorm Wind, Miner

When
August 25, 6:20 PM CST
Where
Miner County, 0.85 mi SE of Howard
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.010, -97.520

Tree limbs downed across the entire town.

Thunderstorm Wind, Lake

When
August 25, 6:30 PM CST
Where
Lake County, Winfred
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.000, -97.370

Tree branches were downed.

Thunderstorm Wind, Lake

When
August 25, 6:50 PM CST
Where
Lake County, 2.58 mi WNW of Madison
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.010, -97.170

Numerous tents, porta potties, and trash cans were blown over at Prairie Village.

Thunderstorm Wind, Lake

When
August 25, 6:50 PM CST
Where
Lake County, 2.58 mi WNW of Madison
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.010, -97.170

Tree branches downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719887, 719888, 719891, 719889, 719892, 719890, 719893.